advertisement
Question
Posted by: lee | 2007/08/10

please help

hi there.i am on bactrin,can i still take the pill will it work.because bactrin is an antibiotic.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

The effects of antibiotics on birth control pills may be overstated — except in the case of one antibiotic, rifampin. Studies clearly show that rifampin decreases the effectiveness of birth control pills in preventing ovulation.

Hypothetically speaking, other antibiotics, particularly penicillin and tetracycline derivatives, could impair the effectiveness of birth control pills. However, no large studies have proved such an effect.

Researchers can't rule out the possibility that a small percentage of women may experience decreased effectiveness of birth control pills while taking an antibiotic. And if you're taking a newer, extremely low-dose oral contraceptive, you could be more susceptible to these potential effects from antibiotics. If you're concerned, consider using a barrier method of contraception for the duration of your antibiotic prescription.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement